Today's Quote


“If people let government decide what foods they eat and what medicines they take, their bodies will soon be in as sorry a state as are the souls of those who live under tyranny.” Thomas Jefferson

Saturday, January 9, 2010

The Overeating Syndrome

I have noticed several commercials lately that talk about reasons people overeat. Things like eating because you feel down or because you feel lonely. Then they say don't worry about gaining weight because of this, just take this little pill and the fat will melt away. Well, something is wrong with this picture. If people are eating for mental reasons rather than physical reasons (ie, they are hungry and need the food) then they need more help than just a pill to make the fat go away. That won't solve the problem. Instead of encouraging people to get help for the issues that are causing them to turn to food as a mental and emotional stimulant, they are simply treating the end result which will never go away if the initial problem is not helped. I know we have all turned to food at some point to deal with emotional stress. I myself once ate an entire pint of Ben and Jerry's peanut butter and chocolate ice cream in college when a boyfriend broke up with me. A pint may not seem like much but that is some really really rich ice cream and a pint is certainly a whole lot. My point in all of this is that if a person eats because of emotional/mental stress or anxiety then that is what needs to be treated rather than the end result of gaining weight. However, these commercials make it seem like it is ok to overeat when you are stressed or anxious, just take a pill so you don't get fat. Am I the only one who sees something wrong with this picture? If you eat to combat emotional or mental problems, then find out a way to fix the problem. Get help if you need it. Taking a pill to get rid of the fat will not solve the problem that started you on that road to begin with. Have a happy healthy year and God bless.


*Disclaimer- once again I am not a doctor nor a nutritionist. Please see your doctor if you are having issues. Thanks

No comments: